03 Feb Educating Your Equine Clients About Feed Quality: A Review of Cantharidin Toxicosis
By Lorelei Clarke, DVM, PhD, DACVP, Assistant Clinical Professor of Anatomic Pathology and Ryan Breuer, DVM, Clinical Assistant Professor, Diagnostic Case & Outreach Coordinator, Wisconsin Veterinary Diagnostic Laboratory
During times when horse owners and livestock producers have to turn to stored feed due to lack of available pasture grazing, cold weather or feed shortages, it is a good reminder to discuss the importance of monitoring animals and feedstuffs closely when dietary changes are occurring. In the
case of feed shortage scenarios, owners are faced with purchasing feed. Among the many different challenges that feed changes can present, the presence of blister beetles in alfalfa hay can present a serious challenge leading to death when consumed, as seen in a recent 2019 Wisconsin suspect cantharidin toxicosis case.
Blister beetles, genus Epicauta, are widely distributed in the central and eastern United States. When baling dry alfalfa hay, the beetles can become entrapped in hay during the harvesting process. The beetles produce hemolymph with variable amounts of the toxic compound cantharidin. This highly irritating substance causes redness and vesicle formation when in contact with skin or mucous membranes – blisters, hence the beetle’s name. This toxicity can be seen in a wide variety of animals but is most commonly seen in horses.
Cantharidin is rapidly absorbed by the gastrointestinal tract and excreted by the renal system. The ingestion of as few as a half dozen beetles (approx. 4 to 6 grams) can cause clinical disease and death. Whole beetles do not need to be present to cause toxicity. Horses may present with non-specific signs of depression, anorexia, abdominal pain, elevated heart and respiratory rates, hematochezia and occasionally hematuria, polydipsia and polyuria. Mucous membranes become congested and cyanotic, with prolonged capillary refill times and potential oral ulcerations. Watery diarrhea is often observed. Horses that ingest a lethal dose of cantharidin and show the above clinical signs may eventually experience serum chemistry hypocalcemia and hypomagnesemia, shock, gastrointestinal or urinary tract irritation, myocardial dysfunction, and/or sudden death.
The onset and duration of clinical signs is variable, but most horses’ exposure to lethal doses of cantharidin succumb within 48 hours of the onset of signs. Unfortunately, there is no antidote for cantharidin toxicity and prognosis is poor to grave. Supportive care with IV fluid therapy to correct electrolyte imbalances, +/- activated charcoal or smectite are recommended, as well as analgesics to mitigate pain. Recent research found that the use of mineral oil is contraindicated as it may increase the rate of absorption.
On necropsy, affected horses may have gastrointestinal hyperemia, erosion, ulceration or possibly full-thickness rupture. Myocardial necrosis is a common finding. Cantharidin can be assayed using high-pressure liquid chromatography (HPLC) and gas chromatography-mass spectrometry (GCMS) techniques. Feed and stomach contents are the preferred samples for detecting cantharidin, but serum, urine and kidney tissues can also be
submitted. If a field necropsy is performed, fixed sections of heart, kidney, liver, lung, stomach and intestine, at a minimum, would be preferred for histopathology. Beetle speciation can be performed by entomologists at the UW-Madison Insect Diagnostic Laboratory.
Virtually all reports of cantharidin toxicosis are in horses being fed dry alfalfa hay or alfalfa products, but anecdotal reports of other species intoxicated can be found. The beetles can be difficult to identify in hay, and suspect hay should be thoroughly evaluated. Large swarms of beetles can be found in relatively small portions of hay as well. Owners can proactively shake out hay prior to feeding as a preventative measure. If beetles are found, which
could be a challenge to see in the dark mornings and evenings of winter, hold the hay and discontinue feeding.